Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 57, NWS Nashville, TN

August 28, 2004Wayne County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 28, 2004, 10:17 AM CDT for Wayne County, Tennessee. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 10:17 AM CDT (15:17 UTC)
Expired
Aug 28, 2004, 12:15 PM CDT
In force
118 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Wayne County, TN

The radar

The Columbus AFB radar (KGWX), 157 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 281519
FFWBNA
TNC181-281715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1017 AM CDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF WAYNESBORO

* UNTIL 1215 PM CDT

* AT 1015 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER
  OVER SEVERAL ROADS IN WESTERN WAYNE COUNTY. RADAR INDICATES OVER 2 
  INCHES OF RAIN HAS FALLEN IN PARTS OF WAYNE COUNTY OVER THE PAST   
  COUPLE OF HOURS. AN ADDITION INCH OR 2 OF RAIN WILL BE POSSIBLE
  DURING THE NEXT HOUR AS MORE HEAVY THUNDERSTORMS MOVE ACROSS THE   
  COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3502 8800 3503 8764 3543 8756 3553 8769
      3545 8805

$$
13
2 follow-up statements
000 
WGUS74 KOHX 281601
FFSBNA
TNC081-085-101-135-181-281715-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1100 AM CDT SAT AUG 28 2004

...FLASH FLOOD WARNINGS REMAIN IN EFFECT UNTIL 1215 PM CDT FOR
SOUTHERN HUMPHREYS...WESTERN HICKMAN...PERRY...WAYNE AND LEWIS
COUNTIES IN MIDDLE TENNESSEE...

AT 1100 AM...THUNDERSTORMS WITH HEAVY RAINFALL CONTINUED TO AFFECT
MUCH OF WESTERN MIDDLE TENNESSEE. RADAR INDICATED RAINFALL AMOUNTS
OVER 2 INCHES IN MANY AREAS DURING THE PAST 2 TO 3 HOURS. HIGHER
AMOUNTS...OVER 3 INCHES...WERE INDICATED ALONG THE WAYNE AND LEWIS
COUNTY BORDER AND OVER SOUTHERN HUMPHREYS COUNTY. THE HEAVIEST
RAINFALL AS OF 1100 AM WAS LOCATED NEAR COLLINWOOD...WAYNESBORO AND
HOHENWALD.

ADDITIONAL HEAVY RAINFALL IS EXPECTED OVER MUCH OF THE AREA
THROUGH THE REST OF THIS MORNING. RAINFALL RATES WELL OVER ONE INCH
PER HOUR WILL CONTINUE FROM THE STRONGER THUNDERSTORMS.

PEOPLE NEAR CREEKS AND STREAMS SHOULD MONITOR WATER LEVELS CLOSELY AS
LOCALIZED FLOODING MAY DEVELOP RAPIDLY. DO NOT DRIVE THROUGH AREAS
WHERE WATER COVERS THE ROAD.

$$

13
000 
WGUS74 KOHX 281703
FFSBNA
TNC081-085-101-135-181-281730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1202 PM CDT SAT AUG 28 2004

...FLASH FLOOD WARNINGS FOR SOUTHERN HUMPHREYS...WESTERN HICKMAN...
PERRY...WAYNE AND LEWIS COUNTIES WILL BE ALLOWED TO EXPIRE AT 1215
PM...

AT 1202 PM...THUNDERSTORMS CONTINUED TO AFFECT MUCH OF SOUTHWEST
MIDDLE TENNESSEE...BUT THE RAINFALL INTENSITY HAD DIMINISHED OVER
THE PAST HOUR. NO ADDITIONAL FLOODING IS EXPECTED AT THIS TIME.

REPORTS OF FLOODING HAVE BEEN CONFINED TO WAYNE COUNTY...WHERE
SEVERAL ROADS HAVE BEEN COVERED BY WATER AND SMALL STREAMS HAD
REACHED THEIR BANKS. RECENT SPOTTER REPORTS INDICATE CONDITIONS
WERE IMPROVING OVER WAYNE COUNTY.

THROUGH THE REST OF TODAY AND TONIGHT...ADDITIONAL THUNDERSTORMS
WITH HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE AREA. LOCALIZED
FLOODING WILL CONTINUE TO BE A CONCERN.
$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 4:15 AM CDT, 6 hours 2 minutes earlier.

Area forecast discussion, Aug 28, 4:15 AM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
415 AM CDT SAT AUG 28 2004

.SHORT TERM...(THROUGH SUNDAY NIGHT)...
28/00Z MODELS SHOW HEIGHT FALLS OVER MIDDLE TENNESSEE TODAY...
AS UPPER TROUGH GETS CLOSER. UPPER TROUGH PROVIDING A FAIRLY ACTIVE
THUNDERSTORM PATTERN ALONG THE COLD FRONT. PARTICULARLY IN
SURFACE FRONTAL WAVES IN NORTH TEXAS AND SOUTHERN MICHIGAN.

SURFACE HIGH PRESSURE WILL WEAKEN IN MIDDLE TENNESSEE THIS MORNING.
IR SATELLITE SHOWS INCREASING CLOUDS IN WEST TENNESSEE ATTM...
ASSOCIATED WITH SLOW MOVING UPPER WAVE OVER ARKANSAS. THIS WAVE MOVES
OVER THE MID MISSISSIPPI VALLEY THIS AFTERNOON. MIDDLE TENNESSEE
SHOULD BE MODERATELY UNSTABLE BY LATE MORNING...WITH SCATTERED
SHOWERS AND THUNDERSTORMS BREAKING OUT IN THE WESTERN CWA.

EXPECT MOSTLY CLOUDY SKIES BY THIS AFTERNOON WEST OF PLATEAU. PRECIP
WATER STAYS AROUND 1.5 INCHES EAST...SO WILL KEEP THIS REGION PARTLY
CLOUDY. SHOWERS AND THUNDERSTORMS LIKELY THIS AFTERNOON WEST OF
PLATEAU.

SHOWERS AND THUNDERSTORMS LIKELY TONIGHT WITH SURFACE LOW PRESSURE
EXTENDING DOWN THE FRONT INTO THE LOWER MISSISSIPPI VALLEY. L/L
CONVERGENCE AND MID LVL SUPPORT WEAKER IN THE 00Z MODELS ALONG COLD
FRONT AS IT MOVES IN SUNDAY. WILL MAINTAIN LIKELY RAIN CHANCE
LOOKING AT MOISTURE PROGS.

THE COLD FRONT MIGHT NOT MOVE IN UNTIL SUNDAY AFTERNOON IN METRO
NASHVILLE. WILL TAPER SUNDAY EVENING PRECIP AS BEFORE. A DECREASING
CLOUD TREND AS WELL.

.LONG TERM...(MONDAY THROUGH FRIDAY)...
SURFACE HIGH PRESSURE DOMINANT IN THE EXTENDED. SURFACE HIGH STAYS
ON THE NORTH SIDE...SO THE LOWER DEWPOINT AIR LOOKS TO CONTINUE INTO
MID WEEK AT LEAST.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.

&&

04
Hazardous weather outlook, Aug 28, 5:30 AM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SAT AUG 28 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-291030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FRONTAL SYSTEM IS EXPECTED TO MOVE INTO MIDDLE TENNESSEE SUNDAY.
ALTHOUGH THUNDERSTORMS ARE QUITE POSSIBLE...THEY ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED.

MAG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:20 AM CDTFlash Flood WarningOHXHickman, Humphreys, Perry3 hr
Aug 28, 10:33 AM CDTFlash Flood WarningOHXLewis102 min
Aug 28, 11:03 AM CDTFlash Flood WarningOHXLawrence117 min
Aug 28, 11:38 AM CDTFlash Flood WarningOHXGiles2 hr
Aug 28, 3:05 PM CDTSevere Thunderstorm WarningOHXJackson, Overton25 min

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.